The Dangers of Antibiotic-Induced Diarrhea

Tagged:  

The Dangers of Antibiotic-Induced Diarrhea

CLOSTRIDIUM DIFFICILE CAN PRODUCE toxins that damage the large intestine (colon). The germ is carried harmlessly by about one person in 50 but is more common among patients in hospitals and nursing homes. Usually it is held in check by friendly bacteria that inhabit the colon. But when the normal balance is disturbed, Clostridium difficile may overgrow. This can happen when any antibiotic is administered, but most often occurs with clindamycin, ampicillin and the cephalosporins.

Clostridium difficile overgrowth can result in a mild, self-limiting diarrhea, a more severe diarrheal illness (colitis) or a life-threatening disease called pseudomembraneous colitis. The symptoms can range from simple loosening of the stools to relentless bloody diarrhea with fever and severe abdominal pain. They can begin during the antibiotic therapy, a few days afterward or even as long as six weeks later.

These infections are expensive and sometimes difficult to diagnose and treat. The diagnostic tests usually cost close to $100, and in-hospital treatment costs several thousand dollars. Vancomycin, the principal antibiotic used to cure the infection, can cost up to $400 for a one-week supply. (Gram for gram, it is four times as expensive as gold.) Relapses occur in 20 to 40 percent of cases.

Lester Rosen, M.D., a colon and rectal surgeon in Allentown, PA, discovered that during 1988, 155 patient were treated for Clostridium difficile infections at his local hospital -- at a cost of $334,000 plus doctor's fees. Concerned about this, he organized a research team that sent questionnaires to 73 hospitals in northeast Pennsylvania. Thirty-two reported performing a total of 20,431 tests for the bacterium, with 4,005 tests reported positive.

Dr. Rosen believes that if these figures are representative, the annual nationwide tab for Clostridium difficile infections exceeds $500 million per year. In 1991, he reported his data at a scientific meeting but attracted little attention. He also notified his state health department and the U.S. Centers for Disease Control and Prevention, but neither has expressed interest in investigating the extent of the problem.

The point of this story is that antibiotics are a two-edged sword and should not be taken promiscuously. Medical consultants suggest four strategies for savvy patients:

- Don't take antibiotics unless they are prescribed for you.

- Don't press a doctor to prescribe antibiotics for colds or other viral infections for which there is no proven benefit.

- If you develop diarrhea while taking an antibiotic, stop taking it and notify your doctor quickly. Failing to do so could result in serious worsening of the diarrhea.

- If you have taken an antibiotic within six weeks of contracting a diarrheal illness, mention this fact when you consult your doctor.

American Council on Science and Health, Inc.

~~~~~~~~

By Stephen Barrett

Share this with your friends